Alert archive / West Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 43, NWS Blacksburg, VA

May 31, 2010Summers County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at May 31, 2010, 11:46 AM EDT for Summers County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2010, 11:46 AM EDT (15:46 UTC)
Expired
May 31, 2010, 5:45 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Summers County, WV

The radar

The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WGUS51 KRNK 311546
FFWRNK
WVC089-312145-
/O.NEW.KRNK.FF.W.0043.100531T1546Z-100531T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 AM EDT MON MAY 31 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 545 PM EDT MONDAY.

* AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED      
  AREA. THE HEAVIEST RAIN WAS FALLING ALONG SPICELICK CREEK. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUMPING
  BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3767 8097 3761 8098 3761 8107 3765 8107
      3766 8105 3765 8104 3767 8102 3769 8099
      3768 8099

$$

DS
2 follow-up statements
672 
WGUS71 KRNK 311744
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 PM EDT MON MAY 31 2010

WVC089-312145-
/O.CON.KRNK.FF.W.0043.000000T0000Z-100531T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS WV-
144 PM EDT MON MAY 31 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR
WESTERN SUMMERS COUNTY...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN MOVING INTO THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUMPING
BRANCH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3767 8097 3761 8098 3761 8107 3765 8107
      3766 8105 3765 8104 3767 8102 3769 8099
      3768 8099

$$

DS
626 
WGUS71 KRNK 312149
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT MON MAY 31 2010

WVC089-312159-
/O.EXP.KRNK.FF.W.0043.000000T0000Z-100531T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMMERS WV-
549 PM EDT MON MAY 31 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN SUMMERS COUNTY...

HEAVY RAIN HAS MOVED OUT OF THE REGION.

LAT...LON 3767 8097 3761 8098 3761 8107 3765 8107
      3766 8105 3765 8104 3767 8102 3769 8099
      3768 8099

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 31, 9:59 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 31, 9:59 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 AM EDT MON MAY 31 2010

.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE WILL SLOWLY MOVE NORTHEAST
ACROSS THE MID ATLANTIC REGION TODAY AND TUESDAY. A WEAK COLD
FRONT WILL CROSS THE AREA FROM THE NORTHWEST LATE TUESDAY...
FOLLOWED BY HIGH PRESSURE FOR MID WEEK...AND THEN ANOTHER FRONTAL
PASSAGE LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE MADE SOME TWEAKS TO TIMING AND COVERAGE OF PRECIPITATION AS
IT MOVES INTO THE AREA. HAVE RAMPED UP CATEGORICAL POPS QUICKER IN
THE SOUTHWEST PART OF THE AREA AND BROADENED THE EXPANSE OF THEM.
HAVE ALSO SLOWED TIMING OF ONSET IN THE FAR EAST. LATEST HPC QPF
NUMBERS HAVE BEEN INCORPORATED INTO THE GRIDS. THESE NUMBERS BRING
AN AVERAGE OF ONE INCH OF RAIN TO THE NORTHERN MOUNTAINS OF NORTH
CAROLINA TODAY. LATEST DAY ONE OUTLOOK FROM HPC HOW HAS A SLIGHT
RISK OF SEVERE WEATHER ACROSS OUR NORTH CAROLINA COUNTIES. CANNOT
RULE OUT SOME STORMS IN THIS AREA THIS AFTERNOON WITH DAMAGING
WINDS OR HAIL. NO OTHER SIGNIFICANT CHANGES TO THE GRIDS AT THIS
TIME.

PREVIOUS DISCUSSION...
THE LARGE SCALE PATTERN WILL DE-AMPLIFY OVER THE NEXT 24
HOURS WITH THE UPPER FLOW BECOMING PROGRESSIVE. THE TRANSITION
WILL RESULT IN AN UPPER LEVEL TROUGH OF LOW PRESSURE...WHICH HAS
BEEN STATIONARY OVER THE DEEP SOUTH...TO GET EJECTED NORTHEAST
ACROSS THE MID ATLANTIC REGION TODAY AND TONIGHT. MOISTURE WITH
THIS FEATURE APPEARS TO BE ABUNDANT WITH CONSIDERABLE CLOUD COVER
AND NUMEROUS SHOWERS OVER THE SOUTHERN APPALACHIANS PROGGED TO
MOVE NORTHEAST. MODELS ARE NOT HANDLING TIMING OR AMOUNTS OF
PRECIP VERY WELL...SO WILL GO WITH CLIMATOLOGICAL TIMING OF PRECIP
TODAY FAVORING PEAK HEATING FOR THE DEEPER CONVECTION...THEN
LINGERING THE ACTIVITY INTO THE OVERNIGHT TONIGHT AS THE UPPER
TROUGH BECOMES POSITIONED OVERHEAD. INCREASING CLOUD COVER TODAY
SHOULD HOLD THE TEMPS DOWN A FEW DEGREES LOWER THAN
YESTERDAY...BUT STILL REACHING THE 80S. IN SPITE OF THE SLIGHTLY
LOWER TMAX...IT WILL FEEL JUST AS MUGGY WITH DEWPOINTS WELL INTO
THE 60S.

SEVERE THREAT TODAY LOOKS MINIMAL PER FCST OF WEAK MID LEVEL LAPSE
RATES. HIGHER PWATS /1.60/ HOWEVER SUGGEST INCREASING RAIN
EFFICIENCY AND POTENTIAL FOR HIGHER RAIN RATES. THE MEAN WIND DOES
PICK UP A BIT FOR THE AFTERNOON...SUGGESTING A SW-NE CELL MOVEMENT
AT ABOUT 20 KTS...BUT WITH UNIFORM WIND DIRECTIONS SURFACE AND
ALOFT...POTENTIAL WILL EXIST FOR TRAINING AND/OR BACK BUILDING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL SWING ACROSS THE AREA ON TUESDAY. WITH
ABUNDANT MOISTURE REMAINING IN THE REGION...SHOWERS AND
THUNDERSTORMS ARE LIKELY. CONVECTION WILL MAINLY BE ACROSS THE
MOUNTAINS IN THE MORNING...THEN A LINE WILL WORK TO THE BLUE RIDGE
AND EVENTUALLY INTO THE PIEDMONT BY THE AFTERNOON. MODERATE TO HEAVY
DOWNPOURS ARE POSSIBLE. FLASH FLOOD CONCERNS WILL BE HEIGHTEN IF THE
STRONGER CELLS ARE SLOW MOVING AND TRAIN OVER AN AREA. MODELS
PUSHING PRECIPITATION EAST OF THE BLUE RIDGE DURING THE
EVENING...BUT KEPT LINGERING POPS WITH LIKELIES IN THE PIEDMONT FOR
SLOW MOVEMENT OF ASSOCIATED SURFACE TROUGH. BY MIDNIGHT...HIGH
PRESSURE WILL BUILD IN ACROSS THE WEST WITH CLEARING AND DRYING
ALOFT. IF CLEARING IS SIGNIFICANT...DENSE VALLEY FOG IS POSSIBLE
WEDNESDAY MORNING. HIGH PRESSURE WILL BRING A BRIEF DRYING TREND TO
THE AREA WEDNESDAY AND WEDNESDAY NIGHT. CAN NOT RULE OUT SUMMER-TIME
AFTERNOON CONVECTION FROM DIFFERENTIAL HEATING...BUT FOR THE MOST
PART...IT SHOULD BE A DRY DAY.

CLOUDS AND SHOWERS WILL KEEP TEMPERATURES IN THE M70-L80S ACROSS THE
MOUNTAINS AND M80S IN THE EAST TUESDAY. THERE IS NO COOLING TREND
BEHIND TUESDAYS TROUGH...THEREFORE WEDNESDAY TEMPERATURES WILL WARM
INTO THE 80S ACROSS THE AREA...L90S TOWARDS SOUTHSIDE.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
RATHER PROGRESSIVE UPPER PATTERN WILL CONTINUE THRU THE PERIOD
ALLOWING A MEAN 5H TROF REGIME TO RETURN TO THE EAST BY THE WEEKEND.
THIS WILL SET THE STAGE FOR SUBSEQUENT COLD FRONTAL PASSAGES FROM
THE NW AT THE START OF THE PERIOD AND AGAIN TOWARD SUNDAY. HOWEVER
TIMING OF THESE BOUNDARIES AND OVERALL STRENGTH OF THE UPPER TROF
STILL A BIT IN QUESTION AS MODELS VARY FROM THE OUTLIER DEEPER GFS
TO A FLATTER SOLUTION OFFERED VIA THE ECMWF. SHOULD SEE MOISTURE
RETURN MAINLY ACROSS THE WEST AHEAD OF THE INITIAL FRONT THURSDAY
WITH OROGRAPHIC ENHANCED CONVECTION LIKELY INTO THURSDAY NIGHT
ESPCLY WEST OF THE BLUE RIDGE. COLD FRONT ARRIVES FRIDAY PRECEDED BY
AN AXIS OF DEEP RH/LIFT FOR ANOTHER ROUND OF CONVECTION BUT TIMING
KEY TO COVERAGE AND DEGREE OF HIGH POPS. SINCE UNCERTAIN AND A FEW
DAYS OUT WILL STAY WITH CHANCE POPS ACROSS THE AREA FOR NOW. BASED
ON THE SLOWER AND PREFERRED ECMWF SOLUTION FOR EARLY JUNE...MAY SEE
THE FRONT OR LEFTOVER TROF SLOW UP ACROSS THE EAST FRIDAY NIGHT INTO
EARLY SAT PENDING STRENGTH OF THE EARLIER CONVECTION. THUS LEAVING
IN SOME CHANCE POPS FRIDAY NIGHT AND NW AS WELL AS THE EXTREME
EAST EARLY SATURDAY BEFORE GOING DRY LATER ON INTO THE OVERNIGHT.
NEXT COLD FRONT LOOKS TO ARRIVE BY SUNDAY BUT MOISTURE MUCH MORE
LIMITED GIVE FAST MOVEMENT AND NW FLOW SO OPTING ONLY TO ADD IN
LOW POPS MAINLY NW SECTIONS ATTM.

TEMPS SHOULD WARM BACK TO AROUND 90 EAST AHEAD OF THE FRONTS
THURSDAY/SUNDAY WITH MID/UPR 80S ELSW BEFORE COOLING BACK TO MORE
NORMAL LEVELS ALONG/BEHIND THE FRONT FRIDAY AND SATURDAY.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
LOOK FOR THE DEVELOPMENT OF NUMEROUS SHRA/TSRA AFTER 17 UTC. AN
UPPER LEVEL TROUGH WILL APPROACH FROM THE SOUTHWEST...HEATING AND
INSTABILITY RESULTING IN BUILD-UPS AFTER 15 UTC...FOLLOWED BY
AREAS OF MVFR/IFR DUE TO SHRA/TSRA VSBY RESTRICTIONS AFTER 17 UTC.
UNLIKE THE LAST SEVERAL DAYS...THE SHOWERS WILL LIKELY CONTINUE
INTO THE OVERNIGHT PERIOD SINCE THE UPPER TROUGH WILL BE
OVHD...PROVIDING LIFT EVEN DURING THE NOCTURNAL HOURS. THE MOIST
CONDITIONS WILL ALLOW FOR THE FORMATION OF LOW STRATUS FOR THE
OVERNIGHT...CIGS AND VSBYS LOWERING DURING THE LATE NIGHT.

UNSETTLED WEATHER WILL CONTINUE THROUGH TUESDAY WITH WIDESPREAD
MVFR AND LCL IFR CONDITIONS ANTICIPATED THROUGH TUESDAY NIGHT.
HIGH PRESSURE WILL BUILD ACROSS THE AREA WENDESDAY WITH A
TRANSISITON TO MAINLY VFR CONDITIONS FOR WED AND THURSDAY.

A COLD FRONT WILL CROSS THE AREA LATE IN THE WEEK...PROVIDING
ANOTHER OPPORTUNITY FOR SHOWERS WITH LOCALIZED MVFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...RCS
LONG TERM...JH
AVIATION...PM
Hazardous weather outlook, May 31, 8:55 AM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 AM EDT MON MAY 31 2010

NCZ001>006-018>020-VAZ015-016-032-043-011300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-PATRICK-HENRY-
855 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE
AREA THIS AFTERNOON AND LINGER INTO EARLY TONIGHT. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS
AS WELL AS TORRENTIAL RAINFALL WHICH COULD LEAD TO ISOLATED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

VAZ007-009>014-017>020-022>024-033>035-044>047-058-059-WVZ042>045-
011300-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
855 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY DOWNPOURS INTO THIS EVENING. THE RAIN MAY BE HEAVY
ENOUGH TO RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:39 PM EDTSpecial Weather StatementRNKGreenbrier66 min
May 31, 2:32 PM EDTSpecial Weather StatementRNKGreenbrier28 min
May 31, 3:00 PM EDTSpecial Weather StatementRNKGreenbrier30 min

Nearby

Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.